Tornadoes · United States · Indiana · 2003

F0 tornado, Lafayette to West Lafayette, Indiana, June 11, 2003

From Lafayette to West Lafayette, this F0 tornado ran 0.1 miles across Tippecanoe County on June 11, 2003, touching down at 6:47 PM EST and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 11, 2003
Touchdown
6:47 PM EST (23:47 UTC)
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Tippecanoe County
Touchdown point
40.380, -86.900
Lift-off point
40.380, -86.900
Record number
1095

What the Weather Service recorded

2 weak tornadoes briefly touched down in the Lafayette and West Lafayette area. Radar echoes did not reveal a strong thunderstorm or much rotation. It is believed these may have been rare cold air funnels that touched down. Only a few trees were damaged during the event.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jun 11, 2:33 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 2:33 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
233 PM EST WED JUN 11 2003

FORECAST FOCUS THIS AFTN IS ON POPS/QPF TONIGHT AND THU THEN CHANCES
FOR RAIN INTO THE WEEKEND.

AT 19Z SFC LOW WAS IN SERN MO WITH UPPER TROF ACROSS MO. SCTD SHRA
WERE ACROSS SRN FORECAST AREA /FA/. TEMPS HAD CLIMBED INTO THE MID
70S THANKS TO SOME BREAKS IN THE CLOUDS.

MODELS IN FAIR AGREEMENT THIS RUN. GFS LOOKS LIKE IT MIGHT BE
HAVING PROBLEMS WITH TOO MUCH QPF AND LOOKS TOO STRONG WITH
SFC/UPPER LOWS. GENERALLY FOLLOWED THE ETA.

DECENT DYNAMICS AS SFC LOW AND UPPER TROF COME INTO THE STATE BY
12Z. THIS ALONG WITH PLENTIFUL MOISTURE MAKE CATEGORICAL POPS LOOK
GOOD FOR TONIGHT. WITH THE HIGHER PRECIP. WATER VALUES HEAVY RAIN
STILL POSSIBLE. WILL CONTINUE FLOOD WATCH IN CURRENT FORM. HEAVY
RAIN POSSIBLE NORTH...BUT MOST OF NRN FA HAS NOT SEEN AS MUCH RAIN
AS THE S...SO DID NOT EXTEND WATCH THERE. WITH RAIN TEMPS SHOULD
GET DOWN TO DEWPOINTS...IN THE MID 60S MOST AREAS...WHICH IS CLOSE
TO GUIDANCE.

SYSTEM EXITS TO THE NE THU MORNING. PRECIP WILL PROBABLY BE ACROSS
PART OF NERN FA AT 12Z SO WILL GO WITH LIKELY POPS IN NERN FA AND
CHC POPS ELSEWHERE. TIME SECTIONS SHOW SOME DECREASE IN MOISTURE FRI
AFTN ESPECIALLY ACROSS SWRN FA. THIS WILL ALLOW TEMPS TO WARM TO
READINGS ABOVE MAV VALUES MOST AREAS. WENT IN BETWEEN MAV AND ETA.

FRONT SAGS SOUTH FRI AND SAT. WILL GO DRY MOST AREAS FRI. MAY NOT BE
MUCH IF ANY PRECIP ON SAT BUT WITH UNCERTAINTY IN MODELS WILL NOT
REMOVE.

.IND...FLOOD WATCH THRU 700 AM FOR AREAS ALONG AND S OF INTERSTATE
70...INZ045>048-051>057-060>065-067>072

CS
Hazardous weather outlook, Jun 11, 3:49 PM EST, 2 hours 58 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EST WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA THIS
EVENING. EARLY THIS EVENING AN ISOLATED SEVERE THUNDERSTORM WITH
DAMAGING WINDS IS POSSIBLE...MAINLY ALONG AND NORTH OF A
CRAWFORDSVILLE TO KOKOMO LINE.

HEAVY RAIN IS ALSO POSSIBLE TONIGHT. SOME AREAS MAY SEE UP TO 2
INCHES OF ADDITIONAL RAIN BY THURSDAY MORNING. THIS MAY CAUSE SOME
FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY. AT THIS TIME
NO SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT ANY FLOODING TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.8 hours before the tornado, 146 km from the path. June 11, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 589 joules per kilogram, CIN -45, lifted condensation level 488 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -8 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
8 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.2 hours after it, 146 km from the path. June 12, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 467 joules per kilogram, CIN -11, lifted condensation level 1056 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 24 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
2442 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Lafayette (LAF), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the touchdown began at 23:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of June 11, 2003

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 116:10 PM CDTF0DeWitt, IL0.110
June 116:15 PM CDTF0Haskell, TX0.120
June 116:20 PM CDTF0Sangamon, IL0.110
June 116:22 PM CDTF0Sangamon, IL0.110
June 116:25 PM CDTF0DeWitt, IL0.210
June 116:25 PM CDTF0Logan, IL0.110
June 116:30 PM CDTF0Macon, IL0.110
June 116:38 PM CDTF0Logan, IL0.110
June 116:38 PM CDTF0Logan, IL0.110
June 117:00 PM ESTF0Tippecanoe, IN0.530
June 117:20 PM CDTF1Marshall, KY0.280$40,000
June 117:32 PM CDTF0Rock, NE0.110
June 117:40 PM CDTF0Blaine, NE0.110
June 117:42 PM CDTF0Potter, SD0.125
June 117:57 PM CDTF0Rock, NE0.110
June 117:58 PM CDTF0Sully, SD0.425
June 118:00 PM CDTF0Tom Green, TX0.120
June 118:09 PM CDTF0Lyman, SD0.125
June 118:37 PM CDTF0Rock, NE0.210
June 119:13 PM CDTF0Lyman, SD0.550
June 119:30 PM CDTF0Lyman, SD0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.